Several of my loved ones take the blood thinner warfarin (Coumadin), which helps prevent clots that could lead to stroke, lung damage or death. But the drug also can cause major bleeding if too high a dose is taken. It’s tricky to pinpoint the optimal dosage of warfarin because it varies up to twenty-fold among individuals and because little things such as changes in diet can alter the drug’s effects. That’s why patients on warfarin must work closely with their doctors to prevent potentially life-threatening complications.
So I was alarmed by a recent study in which scarcely half of patients reported receiving any medication instructions from a physician or nurse at the time that warfarin was prescribed. Patients who did not report receiving instructions were significantly more likely to be hospitalized with serious bleeding in the brain or gastrointestinal tract within two years, I was told by study coauthor Stephen E. Kimmel, MD, director of cardiovascular epidemiology at the University of Pennsylvania School of Medicine.
HOW TO PROTECT YOURSELF
To establish your dose, ask your doctor about…
Your testing schedule. When you start taking warfarin, you need frequent blood tests to check your clotting speed. Typically, tests are done twice weekly for two weeks… then once weekly for two weeks… then every other week for one month… then monthly. Don’t skip any tests!
Where to get tested. You can get tested at your doctor’s office or at an anticoagulation/warfarin clinic — a specialized clinic that helps patients manage their warfarin medication and monitors how well the drug is working. Clinics usually are located at health centers or hospitals… check with your doctor to find a clinic close by. Once you establish who will manage your warfarin, be sure to follow up with that clinician as recommended.
Always talk to your doctor before…
Altering your consumption of leafy green vegetables, such as kale, collards and spinach. Leafy greens are high in vitamin K, a nutrient that affects clotting, so it is important to keep the amount of vitamin K in your diet steady. Eating more of these foods than you normally do can reduce the beneficial effects of warfarin… eating less than normal could lead to bleeding. These problems can happen immediately after altering your diet but are more likely to take place over the course of a few days.
Adding any supplement to your routine. Many dietary supplements — including ginkgo biloba, coenzyme Q10, St.-John’s-wort and vitamin E — can increase or decrease warfarin’s blood-thinning effects.
Taking any new medication. Over-the-counter medications, particularly nonsteroidal anti-inflammatories, such as ibuprofen (Advil, Motrin), can increase bleeding risk. Many prescription drugs — including cholesterol-reducing statins, antifungals, heart rhythm stabilizers and certain antibiotics — also can interact with warfarin. So, if one of your other doctors wants you to start or change your dosage of any medication, alert the doctor who prescribes your blood thinner.
Reduce your risk for complications by…
Filling all your prescriptions at one pharmacy… and asking the pharmacist whether any of your other medications might interact with warfarin.
Taking warfarin at the same time every day. If you forget a dose, take it as soon as you remember. But: If you do not remember until the next day, just take your normal amount — not a double dose.
Seeing your doctor without delay if you experience unusual bruising, nosebleeds, bleeding gums or increased menstrual flow.
Go to the emergency room immediately if you…
- Have bright red blood in your stool (not just a speck on the toilet paper)… dark tarry stool… or blood or a substance that looks like coffee grounds in vomit. These could signal serious gastrointestinal bleeding.
- Suddenly experience an excruciating headache… weakness in the hands, arms or other parts of your body… or trouble speaking. These are possible signs of a brain hemorrhage that requires immediate medical care.
- Have a cut that won’t stop bleeding.